MGM Attorneys
Call For A Free Consultation
X

DENIED
BUSINESS
INTERRUPTION
COVERAGE?

MGM Attorneys
  1. Home
  2.  » 
  3. Defective Drugs
  4.  » What are the symptoms of tardive dyskinesia?

What are the symptoms of tardive dyskinesia?

A number of medications that you may be taking in Louisiana may produce a side effect of drug-induced movement disorders. One of these is tardive dyskinesia. It is different from similar conditions in that most other drug-induced movement disorders manifest quickly and resolve themselves once you stop taking the medication. Tardive dyskinesia is different because the symptoms do not always show up right away. In fact, they may not occur until after you stop taking the medication. That is where the term “tardive” comes from; it derives from a Latin word meaning late or delayed. 

According to WebMD, tardive dyskinesia results in uncontrollable movements of the skeletal muscles. The movements may be either slow or fast, but they are stiff and jerky in nature. TD can affect different areas of the body. Dyskinesia of the limbs is one possible sign of TD. It can cause involuntary swaying from side to side, tapping of the feet, wiggling of the fingers or flapping of the arms. 

However, tardive dyskinesia is more closely associated with symptoms of the face, phenomena known collectively as orofacial dyskinesia. You may find yourself making chewing motions when your mouth is empty, puffing out your cheeks, rapidly blinking your eyes, puckering or smacking your lips or sticking out your tongue, all involuntarily. 

Tardive dyskinesia results from a class of drugs that block a body chemical called dopamine. They include medications that treat problems of the digestive tract and also some antipsychotic medications. If you suspect tardive dyskinesia, it is important to see your doctor promptly. 

The information in this article is not intended as legal advice but provided for educational purposes only.

 

FindLaw Network